So... I'm 17 and I was diagnosed with Type 1 Diabetes almost 2 months ago. I'm still in the honeymoon stage, so I'm taking very low doses of insulin, 1-2 units of humalog 5 times a day, and 2 units of lantus once nightly. I'm pretty good at controlling my blood sugar, but lately I've been low... like, a lot. The past week, during the day, my BG has been in the 80s and 70s before meals, and at night it's been in the 60s pretty frequently. Because of these lows, I've reduced my insulin to 0.5 to 2 units of humalog, depending on the meal, and 1 unit of lantus. School just started this week and I have a conditioning class (lifting weights and running) and cross country practice every day after school, so I reduce my insulin before lunch and my snack after school. I was wondering if my low BG was from increased activity during school, or maybe something else, possibly relating to the honeymoon stage. Just wondering. :)
Conditioning and cross country could definitely be contributing to your nighttime lows. Even if exercise doesn't affect your blood sugar right away, it can 4-6 hours later. Exercise in general also lowers your total insulin needs, so that's probably also what's been happening. You could also try reducing your insulin for the food you eat in the evenings/before you go to bed. That way you could hopefully avoid some of the lows at night.
The honeymoon stage could also be affecting your blood sugars, but I'm guessing that increased activity is a more likely culprit. Good luck with cross country!
My 9 year old is newly diagnosed and she plays sports too. Her soccer season just started and we noticed that if she eats a 30 carb breakfast before a game she doesn't need insulin. Normally she gets 1 unit per 30 carbs. She may even have to eat 10 grams during the game. The effect seems to last all day too. Talk to your medical people and maybe they can help you have a plan for days with heavy exercise.
Hi! I was diagnosed 2 months before my 17th birthday too. I'm 34 now and have lived a life of lows. I played 3 high school sports and two in college in the NCAA. I ate before every game and checked my BS every time I came out of the game. I usually ate an entire pack of life savers at every half time. I didn't take much insulin at all my first two years as a type 1. I know that playing sports played a big part in that as well as the honeymoon phase. Make sure your coaches and teammates know the symptoms of a low - and you should have something quick to eat (that you don't need to chew) on you or in your bag that your teammates know about at all times. If you become too disoriented to eat - it's likely to happen one of these days - you can still be helped. Drugstores have that sickly sweet glucose gel that you or someone else can just squeeze in your mouth. Soaks into your gums and voila - your BS is up. But if you find it as disgusting as I do, a tube of cake frosting works great too. My mom still always has some in her cupboard for when I come to visit. Keep playing sports. Don't let the highs and lows of diabetes inhibit you. It does get easier. Good luck! - stacie
Whether it's the increased exercise, or the honeymoon period, you'd still want to talk t your endo about lowering your insulin doses either way. That's no fun to be low all the time!
During any changes in my schedule (vacation, work, weekend, new job...), I find it's common to have to make some adjustments.
It sounds like you're doing a great job adjusting!!
I was diagnosed when I was 17 also. That was 34 years ago. You are still very new to this whole T1 thing, so my only advice to you is to just really watch yourself and notice when your bloodsugar drops. Maybe a snack before bed and your exercise will help. I know it helps me. You'll get the hang of it. I promise!
When my daughter starts school I ALWAYS have to lower her insulin requirement. This year the night before school started I just lowered everything myself and so far so good. It very well could be the honeymooning thing as well but my guess is it is the activity and stress of school that is causing at least some of your lows. Keep a close log of your actvity and blood sugars and talk to your doc. I am sure this is something that they are very used to it this time of the year.
Hello Mal, do you test before, during and after every one of your exercise sessions? I do that when exercising, shopping or driving my car. I wish I could have tested my blood sugar when I was your age, but using a test tube and testing my urine on the stove was the best we had back then.
You sound like you are really taking good care of yourself. You will probably live to be a healthy old geezer like me. Lol! Keep up the good work!
I was diagnosed about 10 months ago and am coming out of the honeymoon stage now, but at about 2 months I actually went off insulin completely . My situation was very similar to yours- I was active and kept lowering my Lantus, but I was living in the 50's and 60's. When I went off my blood sugar stayed stable and I was able to go 2 months with no insulin until I started seeing numbers in the mid 100's (150-180), then I went back on the insulin. Now I am on the pump and my basal is still only 3.5 units. Some of us just don't require much insulin :) It's a good thing!
Yay! I'm so happy that someone's had the same thing happen to them too :) I think that I'm just very early in the honeymoon stage, because the only reason I had symptoms was because I was on steroids, which raise your blood sugar, for strep and tonsilitis, causing my initial symptoms. I honestly think that if I hadn't been taking steroids, my BG would have been lower, I wouldn't have had symptoms so early, and I may not have been diagnosed by now.
Thank you very much!
Thanks! I always eat before practice and it really does help. And a snack before bed too :) Thanks again!
Thanks everybody for your help :)
Hey, it's great to hear from someone my age. I am 17 also and was diagnosed in May. Wow, I can't believe you take that many shots during the day! It seems like my doctor has me relying more on my lantus than yours does. In the morning, I take 13 units of lantus and 2 units of humalog, which covers my breakfast and my lunch, and in the evening I take 6 units of lantus and 3 units of humalog. This only has me taking two shots/day because I am mixing lantus and humalog (I know the lantus bottle says don't mix with other insulins, but research has shown it's alright and that's what my doctor uses with all of her patients with great success). I play varsity tennis at my high school, but I have not experienced a season with diabetes yet; we shall see how that goes in the spring. Well, it's great to know there's people dealing with similar issues as I am!
Jeremy, that's really cool that you only have to take two shots a day. I'm envious :) So far cross country is going very well. I had my first meet yesterday, and I also have a big invitational tomorrow. I finished third for the girls race times have never been this good this early in the season, and I hardly trained at all during the summer because I was so sick all the time (yay undiagnosed diabetes!) I like to eat a little bit before I practice or run in a meet so I don't get low during the race. Well, good luck with tennis!